Realising that you have had brown vaginal discharge can be worrisome, especially if you don’t know what is causing it. Fortunately, brown vaginal discharge is most often caused by perfectly normal processes. But in some cases, it can be a warning sign that something is wrong with your reproductive health, and it’s important to be able to tell the difference.
As women, most of us are familiar with some degree of vaginal discharge. This can be a perfectly normal and even healthy occurrence, but sometimes, you may wonder whether there’s something you should worry about.
Let’s talk about brown vaginal discharge and some of its possible causes.
Brown vaginal discharge is usually just oxidized blood. Blood that takes some time to exit the uterus or vagina reacts with oxygen, which makes it turn dark brown or even black. This is a perfectly normal process, and in most cases, no cause for concern.
Here are some other causes of brown vaginal discharge:
In most cases, brown vaginal discharge is simply caused by your body expelling the last remnants of your period. It can also happen at the very beginning of your period, before the more intense bleeding begins.
Although somewhat rare, some women experience a small amount of bleeding when they ovulate and an egg is released from the ovaries. This discharge occurs around day 14 or the middle of your menstrual cycle. It can be brown, red, or even pink mixed with the clear, stretchy discharge that is also normal during ovulation.
Some women experience light bleeding when a fertilized egg burrows itself into the uterine lining at the very beginning of a pregnancy. Implantation bleeding occurs approximately at the time when you would expect your period, which is why it’s commonly mistaken for a very light period.
Implantation bleeding can range from a very small amount of blood that is only noticed when a woman wipes after using the restroom, to light bleeding that lasts for a few days. Its colour can be red, pink, or brown.
You may want to consider taking a pregnancy test if you’re experiencing light spotting instead of your regular period, and have had unprotected intercourse during your last menstrual cycle.
Breakthrough bleeding is a common symptom in women who are taking hormonal contraceptives. It’s especially frequent in women who have recently started to take a new type of contraceptive, and it usually goes away after a few months.
In fact, breakthrough bleeding is also what happens during the week that you take no pills or placebo pills between pill packets. Since you don’t ovulate while taking hormonal contraceptives, the bleeding that occurs between packets isn’t a true period, but breakthrough bleeding. In some cases, this bleeding can be very light and only present as a small or moderate amount of brown vaginal discharge.
As long as you have been taking your pills properly, you probably have nothing to worry about if you experience some breakthrough bleeding.
Different conditions can alter your hormonal levels, causing small bits of your uterine lining to break off between periods and leading to brown vaginal discharge. Hormonal imbalances can also result in irregular periods and, in some cases, fertility issues.
Some of the most common conditions that lead to hormonal imbalances include:
While some bleeding can be normal during early pregnancy, it can also be the first sign of a miscarriage. Other signs of a miscarriage can include:
In very rare cases, abnormal spotting that isn’t connected to your period could be a symptom of a cervical or uterine lesion. Cervical lesions can sometimes bleed after intercourse, which could result in spotting or brown vaginal discharge after having sex. Endometrial cancer, on the other hand, can cause bleeding in post-menopausal women or bleeding between periods.
Experiencing some brown vaginal discharge each month can be perfectly normal. As long as this discharge is associated with your normal periods, you probably don’t have anything to worry about. However, you can always bring up any concerns during your next check-up with your gynecologist (remember not to skip those!).
It’s important to visit your doctor if you have any concerns regarding your period, such as:
Additionally, you should always seek medical guidance if you have already gone through menopause and experience vaginal bleeding or spotting again. Vaginal bleeding in post-menopausal women can be an early sign of endometrial or cervical cancer.
If your brown vaginal discharge is a result of breakthrough bleeding, you’ll be relieved to know that this symptom typically decreases after a few months taking the contraceptive. If you’re still experiencing frequent breakthrough bleeding more than 3 months after starting a birth control method, you may want to discuss changing contraceptives with your physician.
It’s also very important to reach out to your healthcare provider if you’re pregnant (or suspect you could be) and experience any bleeding during your pregnancy.
Learn more about STI testing and how you can get tested for sexually transmitted infections at STDwatch.com.
*Written by Andrea Pinto *on June 14, 2021